Virginia, 2019Damaging Winds in Virginia, August 18, 2019
August 18, 2019 · NWS LWX · 4 events in 3 counties and zones
A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, a couple of which became locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 18, 2:15 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Sun Aug 18 2019
.SYNOPSIS...
A weak surface boundary will remain over the area through the
middle of the week. Southerly flow will bring hot and humid air
into the region during this time. A cold front will sweep
through the area during the second half of the week, with high
pressure following for next weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
As expected, isolated to scattered thunderstorms have developed
this afternoon. One in particular got caught and backbuilt over
Baltimore City, dropping two inches of rain, dime size hail,
and gusty winds of at least 30 mph.
With little in the way of synoptic forcing, the existing outflow
boundaries from ongoing convection, and terrain, will be the
primary drivers of convective initiation through the early
evening hours. Some of these storms will likely be as robust as
the one in Baltimore -- perhaps even stronger.
Overnight tonight, model guidance shows more fog than this
morning but not as much as Saturday morning. Have indicated that
in the forecast. Otherwise, the ongoing convection should end
with sunset, and guidance has backed off on the idea of
overnight showers...for now.
We will rinse and repeat this for Monday, most likely with
temperatures a degree or two hotter than today. This will put
heat index values very close to heat advisory criteria in the
eastern half or so of the forecast area. Due to ongoing storms,
will pass the advisory decision on to later shifts.
There should not be as much in the way of showers and storms on
Monday, but isolated activity -- perhaps with strong gusty winds
-- is still on the table.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The only thing likely to hold Tuesday back from the extreme heat
will be increased cloud/storm coverage in the afternoon, before
it has a chance to get as hot or hotter than Monday. A heat
advisory could still be required. Things start to change
Tuesday as a stronger, deeper shortwave approaches, not to
mention a cold front from the northwest. CAPE remains plentiful
Tuesday and PW's near 2 inches. Thus, decided it was prudent to
insert a mention for severe weather and flooding into the HWO
for this day, given the higher potential compared to prior days.
The SPC has also placed us in a marginal risk for severe
weather Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A surface trof will be in place Wednesday while temperatures remain
hot in the middle 90s. A downward trend in convection is indicated
by model guidance. Substantial height falls are indicated on
Thursday as mid-upper level trof crosses the eastern Great Lks to
northern New England with the GFS being much more amplified with
this trof than the ECMWF. Nevertheless, anticipating Thu we'll see
decent convective cvrg. Some drying will begin to take place Thu
night as front crosses the area, but expecting showers to linger
into Fri across the southern areas as front will be slow to clear
area. Dry conditions are likely for the weekend at least for
northern areas, although central VA and far southern areas could
still see chances of showers prevail as front stalls across southern
VA.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR expected through the valid TAF period except in pop-up
showers and storms...which today seem to be popping up right
near the terminals. When those storms occur, lowered visibility
and gusty winds are possible.
This will repeat Monday afternoon but with less storm coverage
expected. Better chance again on Tuesday and Wednesday.
Enhanced risk of t-storms Thursday with passage of cold front.
&&
.MARINE...
Models have backed off on the potential for southerly channeling
this evening that would reach small craft advisory gust
criteria. But it will remain close and we will monitor.
Gusty winds possible in storms over the waters this afternoon
and early evening; same story Monday and Tuesday. Otherwise
light winds though with high pressure in control after today.
SCA conditions possible Wed and Thu as gradient tightens. SMWs
may be required Thu.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...RCM
LONG TERM...LFR
AVIATION...JE/LFR
MARINE...JE/LFR
Hazardous weather outlook, Aug 18, 1:39 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
239 PM EDT Sun Aug 18 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
239 PM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
An isolated strong to severe thunderstorm is possible through
early evening, especially near and over the waters. Isolated urban
flooding is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat indices may exceed 105 degrees on Monday and Tuesday. A heat
advisory may be required.
Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
239 PM EDT Sun Aug 18 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heat indices may exceed 105 degrees on Monday and Tuesday east of
the Blue Ridge/Catoctins. They may also exceed 100 degrees on both
days west of the Blue Ridge. A heat advisory may be required.
Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 2:13 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND DMG 2 SW BALTIMORE 39.28N 76.64W
08/18/2019 BALTIMORE CITY MD TRAINED SPOTTER
TREE SPLIT IN HALF AND LARGE BRANCHES DOWN ON
WASHINGTON BLVD NEAR SOUTH MONROE STREET.
&&
EVENT NUMBER LWX1905716
JMGLocal storm report, Aug 18, 2:14 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 N LAUREL 39.12N 76.86W
08/18/2019 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1905717
JMGLocal storm report, Aug 18, 2:25 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 NE ELKRIDGE 39.21N 76.74W
08/18/2019 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER LWX1905717
JMGThunderstorm Wind, Fauquier
- When
- August 18, 3:54 PM EST
- Where
- Fauquier County, 2.79 mi WSW of Morrisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.490, -77.730
A tree was reported blown down onto wires in the 5400 block of Courtneys Corner Road.
Thunderstorm Wind, Rockingham
- When
- August 18, 4:44 PM EST
- Where
- Rockingham County, 1.75 mi NE of Rowley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.520, -79.050
Trees were reported down on Rawley Pike.
Thunderstorm Wind, Rockingham
- When
- August 18, 4:44 PM EST
- Where
- Rockingham County, Cherry Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.580, -78.870
A tree was blown down on Cherry Grove Road.
Thunderstorm Wind, Shenandoah
- When
- August 18, 6:05 PM EST
- Where
- Shenandoah County, 1.28 mi ESE of Capon Rd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.990, -78.350
A tree was blown down on East Fairchild Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 18, 2019$319,000 · 1.75 in hail · 64 events
- Hail and Damaging Winds in New York, August 18, 2019$295,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2019$110,000 · 1 in hail · 34 events
- Hail and Damaging Wind in Pennsylvania, August 18, 20199 injured · 1.5 in hail · 11 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2019$126,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, August 18, 20192 injured · $125,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New York, August 18, 2019$209,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019$75,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Arkansas, August 18 to 22, 2019$30,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New York, August 18, 20191.25 in hail · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2019$22,000 · 1.75 in hail · 16 events
- Damaging Winds in Indiana, August 18, 2019$35,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850133, 850135, 850136, 850137.